Hypothermia and rhabdomyolysis following olanzapine injection in an adolescent with schizophreniform disorder

Chi Fa Hung, Tsan Yu Huang, Pao Yen Lin*

*Corresponding author for this work

Research output: Contribution to journalJournal Article peer-review

20 Scopus citations

Abstract

Hypothermia and rhabdomyolysis are infrequent adverse effects of antipsychotic drugs. Here we report a case of an adolescent with schizophreniform disorder who developed both of them simultaneously after intramuscular injection of olanzapine. A 17-year-old male patient was hospitalized for treatment of psychotic symptoms, which persisted on risperidone 3 mg/day for 3 weeks. Then his antipsychotic drug was shifted to oral olanzapine 10 mg/day. The next day, he received intramuscular injection of olanzapine 5 mg and soon developed hypothermia, rhabdomyolysis, hypotension and bradycardia. These symptoms subsided gradually in the next 2 weeks after supportive treatment was given. Such adverse effects were not observed in the following 7 months. Possible pharmacological mechanisms were discussed. Physicians should be cautious about patients' clinical symptoms after giving olanzapine injection or rapid titration in dosage.

Original languageEnglish
Pages (from-to)376-378
Number of pages3
JournalGeneral Hospital Psychiatry
Volume31
Issue number4
DOIs
StatePublished - 07 2009

Keywords

  • Hypothermia
  • Olanzapine
  • Rhabdomyolysis

Fingerprint

Dive into the research topics of 'Hypothermia and rhabdomyolysis following olanzapine injection in an adolescent with schizophreniform disorder'. Together they form a unique fingerprint.

Cite this